CHOCOWINITY, N.C. (WNCT) – The fentanyl and carfentanil epidemic is now striking areas in the East, with some towns reporting a big spike in the number of overdose calls.
Paramedics in Chocowinity have seen a 425 percent increase in overdose calls so far this year. Since January, they’ve already responded to 34 overdose calls, much higher than the eight in 2016 and four in 2015.
“They don’t know how much to dose, how much to take and just are flat out overdosing,” said Shane Grier with Chocowinity EMS.
RELATED: 4 NC towns in top 20 nationally for opioid abuse, study finds
Of the 34 calls, Grier estimates 30 involved the highly potent fentanyl or carfentanil drugs, leading to at least 10 deaths in the area so far this year.
Grier said many people don’t know what is in the drugs they buy. He said carfentanil in small portions, about the size of a grain of salt, can kill at 250 pound man.
In Vanceboro, things aren’t that much better. Paramedics there report between 25 and 30 overdose calls so far this year. One paramedic there said that’s more overdoses than he had seen in Vanceboro in the last 27 years combined.
To make matters worse, paramedics are also going through Narcan, the drug used to reverse overdoses, much quicker.
Grier said in some cases, rather than using the usual one dose of Narcan, paramedics have to use six due to the strength of the drugs.
“That’s $360 per patient,” he said.
Most of that money will never be recouped. Grier said they will likely spend $5,000 on Narcan this year, compared to the just $300 they spent on it two years ago.
The drug crisis also poses severe danger for first responders and members of the community. Grier said people on scene can also overdose by just coming into contact with the person’s sweat or blood.
That danger has led to some paramedics pushing for an educational class. Amy Lynn Parker said she is willing to take on that challenge.
“We’ll teach scene awareness, what you can do to protect yourself,” she said. “How to go about our daily job differently so we can go home at the end of the shift.”